Alert archive / Oregon / Storm Warnings in 2017

Storm Warning 4, NWS Portland, OR

March 6, 2017

NWS Portland, OR issued this storm warning at Mar 6, 2017, 8:53 PM PST. It took effect at Mar 7, 2017, 10:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2017, 8:53 PM PST (04:53 UTC)
In effect from
Mar 7, 2017, 10:00 AM PST
Expired
Mar 7, 2017, 5:00 PM PST
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

883 
WHUS76 KPQR 070453
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
853 PM PST MON MAR 6 2017

PZZ255-275-071300-
/O.UPG.KPQR.GL.W.0015.170307T1500Z-170308T0300Z/
/O.NEW.KPQR.SR.W.0004.170307T1800Z-170308T0100Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
853 PM PST MON MAR 6 2017

...STORM WARNING IN EFFECT FROM 10 AM TO 5 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A STORM
WARNING, WHICH IS IN EFFECT FROM 10 AM TO 5 PM PST TUESDAY. THE
GALE WARNING IS NO LONGER IN EFFECT. 

* WINDS...SOUTH WINDS WILL INCREASE LATE TONIGHT INTO TUESDAY
  MORNING TO 30 TO 35 KT WITH GUSTS TO 45 KT BY MID MORNING. SOUTH
  WINDS WILL THEN INCREASE TO 40 KT WITH GUSTS TO 50 KT LATE
  TUESDAY MORNING THROUGH TUESDAY AFTENOON.

* SEAS...7 TO 9 FT TONIGHT....BUILDING TO 12 T0 18 FEET TUESDAY
  AFTERNOON IN RESPONSE TO THE INCREASED WINDS. SEAS DECREASE 
  QUICKLY TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$

PZZ250-270-071300-
/O.EXT.KPQR.GL.W.0015.170307T1800Z-170308T0100Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
853 PM PST MON MAR 6 2017

...GALE WARNING NOW IN EFFECT FROM 10 AM TO 5 PM PST TUESDAY...

* WINDS...SOUTHERLY GALES 30 TO 35 KNOTS WITH GUSTS 40 TO 45 KT 
  EXPECTED ON TUESDAY...MAINLY OVER THE OREGON COASTAL WATERS. 
  WINDS ARE EXPECTED TO BE MUCH LESS OVER THE WASHINGTON WATERS. 

* SEAS...7 TO 9 FT THROUGH TONIGHT. SEAS INCREASE TO AROUND 10 
  T0 13 FEET ON TUESDAY...WITH HIGHEST SEAS ALONG THE OREGON 
  COASTAL WATERS. SEAS WILL BE DOMINATED BY SHORT PERIOD WIND 
  WAVES. SEAS DECREASE AGAIN TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
4 follow-up statements
590 
WHUS76 KPQR 071055
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
255 AM PST TUE MAR 7 2017

PZZ250-270-071900-
/O.CON.KPQR.GL.W.0015.170307T1800Z-170308T0100Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
255 AM PST TUE MAR 7 2017

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
PST THIS AFTERNOON...

* WINDS...SOUTHERLY GALES 30 TO 35 KNOTS WITH GUSTS 40 TO 45 KT
  MAINLY OVER THE OREGON COASTAL WATERS SOUTH OF TILLAMOOK BAR.
  WINDS WILL BE MUCH WEAKER OVER THE WASHINGTON WATERS. 

* SEAS...7 TO 9 FT THROUGH TONIGHT...EXCEPT BUILDING TO 10 T0 13
  FEET THIS AFTERNOON ALONG THE OREGON COASTAL WATERS SOUTH OF
  TILLAMOOK BAR AND INSIDE OF 30 NM. SEAS WILL BE DOMINATED BY
  SHORT PERIOD WIND WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ255-275-071900-
/O.CON.KPQR.SR.W.0004.170307T1800Z-170308T0100Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
255 AM PST TUE MAR 7 2017

...STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM PST THIS AFTERNOON...

* WINDS...SOUTH GALES OF 30 TO 35 KT WITH GUSTS TO 45 KT
  DEVELOPING BY MID-MORNING. WINDS BUILD FURTHER WITH GUSTS TO 50
  KT LATE THIS MORNING THROUGH THE AFTENOON. 

* SEAS...AROUND 9 FT TONIGHT....BUILDING TO 12 T0 18 FEET THIS
  AFTERNOON AND PRIMARILY DRIVEN BY WIND WAVES. SEAS QUICKLY
  DECREASE TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
223 
WHUS76 KPQR 071706
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
906 AM PST TUE MAR 7 2017

PZZ250-270-080100-
/O.CON.KPQR.GL.W.0015.170307T1800Z-170308T0100Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
906 AM PST TUE MAR 7 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WINDS...SOUTHERLY GALES 30 TO 35 KNOTS WITH GUSTS 40 TO 45 KT
  MAINLY OVER THE OREGON COASTAL WATERS. WINDS WILL BE MUCH 
  WEAKER OVER THE WASHINGTON WATERS. 

* SEAS...7 TO 9 FT THIS MORNING...EXCEPT BUILDING TO 10 T0 13 FEET
  THIS AFTERNOON ALONG THE OREGON COASTAL WATERS AND INSIDE OF 30
  NM. SEAS WILL BE DOMINATED BY SHORT PERIOD WIND WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ255-275-080100-
/O.CON.KPQR.SR.W.0004.170307T1800Z-170308T0100Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
906 AM PST TUE MAR 7 2017

...STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WINDS...SOUTH GALES OF 30 TO 35 KT WITH GUSTS TO 45 KT 
  DEVELOPING BY MID-MORNING. WINDS BUILD FURTHER WITH GUSTS TO 
  50 KT LATE THIS MORNING THROUGH THE AFTENOON. 

* SEAS...AROUND 9 FT THIS MORNING....BUILDING TO 12 T0 18 FEET
  THIS AFTERNOON AND PRIMARILY DRIVEN BY WIND WAVES. SEAS QUICKLY
  DECREASE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
680 
WHUS76 KPQR 072305
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
305 PM PST TUE MAR 7 2017

PZZ250-270-080100-
/O.CON.KPQR.GL.W.0015.000000T0000Z-170308T0100Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
305 PM PST TUE MAR 7 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WINDS...SOUTHERLY GALES 25 TO 30 KNOTS WITH GUSTS 35 TO 40 KT
  MAINLY OVER THE OREGON COASTAL WATERS THROUGH THE LATE
  AFTERNOON. WINDS WILL BE MUCH WEAKER OVER THE WASHINGTON WATERS.
  WINDS WILL SUBSIDE THIS EVENING.

* SEAS...10 T0 13 FEET THIS AFTERNOON ALONG THE OREGON COASTAL
  WATERS AND INSIDE OF 30 NM. SEAS WILL BE DOMINATED BY SHORT
  PERIOD WIND WAVES. SEAS WILL SUBSIDE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ255-275-080100-
/O.CON.KPQR.SR.W.0004.000000T0000Z-170308T0100Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
305 PM PST TUE MAR 7 2017

...STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WINDS...SOUTH WINDS OF 30 TO 35 KT WITH GUSTS 45 TO 50 KT
  THROUGH THE AFTERNOON. WINDS WILL BECOME 25 TO 30 WITH GUSTS TO
  35 KT THIS EVENING...THEN DROP FURTHER OVERNIGHT.

* SEAS...14 T0 20 FEET THIS AFTERNOON AND PRIMARILY DRIVEN BY WIND
  WAVES. SEAS WILL DECREASE QUICKLY TONIGHT...DROPPING BACK BELOW
  10 FT OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
712 
WHUS76 KPQR 080102
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
502 PM PST TUE MAR 7 2017

PZZ250-270-080915-
/O.EXP.KPQR.GL.W.0015.000000T0000Z-170308T0100Z/
/O.NEW.KPQR.SI.Y.0028.170308T0102Z-170308T0600Z/
/O.NEW.KPQR.SW.Y.0020.170308T0102Z-170308T1200Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
502 PM PST TUE MAR 7 2017

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 4 AM
PST WEDNESDAY...

* WINDS...SOUTH TO SOUTHWEST WINDS TO 15 TO 25 KNOTS THROUGH THIS
  EVENING. WINDS WILL EASE LATER TONIGHT...WITH TO 15 KNOTS. WINDS
  WILL BE MUCH WEAKER OVER THE WASHINGTON WATERS. 

* SEAS...10 T0 13 FEET THROUGH THIS EVENING ALONG THE OREGON
  COASTAL WATERS AND INSIDE OF 30 NM. SEAS WILL BE DOMINATED BY
  SHORT PERIOD WIND WAVES. SEAS WILL SUBSIDE BELOW 10 FT BY EARLY
  WEDNESDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ255-275-080915-
/O.EXP.KPQR.SR.W.0004.000000T0000Z-170308T0100Z/
/O.NEW.KPQR.SI.Y.0028.170308T0102Z-170308T0600Z/
/O.NEW.KPQR.SW.Y.0020.170308T0102Z-170308T1200Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
502 PM PST TUE MAR 7 2017

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 4 AM
PST WEDNESDAY...
...STORM WARNING WILL EXPIRE AT 5 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS, WHICH IS IN EFFECT UNTIL 10 PM PST THIS
EVENING. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN
ISSUED. THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT
UNTIL 4 AM PST WEDNESDAY. 

* WINDS...SOUTH TO SOUTHWEST WINDS 20 TO 25 KT THROUGH THIS
  EVENING. WINDS WILL FURTHER EASE OVERNIGHT.

* SEAS...14 T0 20 FEET THIS AFTERNOON AND PRIMARILY DRIVEN BY 
  WIND WAVES. SEAS WILL DECREASE QUICKLY TONIGHT...DROPPING BACK 
  BELOW 10 FT OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this storm warning went out at Mar 6, 3:39 PM PST, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 6, 3:39 PM PST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Portland OR
314 PM PST Mon Mar  6 2017

.SYNOPSIS...A wet and unsettled weather pattern will continue for
much of the upcoming work week with periods of valley rain and
mountain snow. Tuesday will likely be particularly windy along the
Oregon coast and coast range. There may be some minor flood issues
late Thursday into Friday.

&&

.SHORT TERM...Today through Thursday...Southerly flow at the surface
and an unstable atmosphere have led to plenty of rain and snow
showers today. Temperatures have generally climbed into the low to
mid 40s at the lowest elevations, but will continue to temporarily
drop with any passing shower. Snow may occasionally mix down to
near the valley floor this evening. However, snow accumulations below
500-1000 ft should be increasingly hard to come by.

Water vapor satellite imagery this afternoon reveals a distinct
shortwave trough and 500mb cold pocket aloft shifting eastward across
Oregon. 500mb heights are just beginning to build across the Pacific
Northwest behind this feature, which should allow snow levels to
creep upwards overnight. Increasingly shallower convection should
also produce lower snowfall rates across the higher terrain as we
move into this evening. Nonetheless, we should still see amounts
flirt with Winter Wx Advisory criteria across the north Oregon Coast
Range and Willapa Hills overnight. At similar elevations, amounts may
have a tendency to be a bit higher across the Cascade Foothills and
embedded river valleys where colder air will hang on longer so will
keep the Winter Storm Warnings going into the overnight hours. Most
weather stations across the Cascades fell just short of our 12" in 12
hour warning criteria except for a wx station or two around Mt Hood.
However, several sites in the higher Cascades are approaching our
Winter Storm Warning criteria of 18" in 24 hours so despite weakening
snow showers, many sites will likely exceed this threshold over the
next few hours.

The next shortwave trough slated to impact the Pacific Northwest is
currently out near 40N and 145N. Precipitable water values between
1-1.25" are currently streaming northeastward ahead of this system.
As this moisture and a baroclinic zone interact with the right
entrance region to a 120 kt jet, a surface low pressure will spin up.
Models have trended slightly stronger with the low pressure and have
come into decent agreement that it will make landfall somewhere
between Tillamook and the mouth of the Columbia River. Even though
this storm system's central pressure seems somewhat lackluster, near
1008mb, the pressure gradient and orientation and modeled 925-850mb
winds seem supportive of a low end high wind event along the Oregon
Coast and Oregon Coast Range. High winds will be almost entirely
confined to areas south of the low pressure track so areas between
Tillamook and Astoria could either be quite windy or barely breezy
depending on where exactly the low pressure makes landfall.

Isentropic lift ahead of this low pressure should gradually turn
precipitation towards more stratiform rain late tonight and Tuesday
across the area. Given the more northward track of the low pressure,
snow levels may be a bit faster to climb than currently forecast, but
cold air is often more stubborn to scour out over the Cascades,
particularly Mt Hood and points northward in these kind of
overrunning situations. As a result, while snow totals Tuesday and
Tuesday night may end up just short of Winter Storm Warning criteria
across the Cascades, suspect it will be close enough that will keep
the warning going given impacts to travel will linger across the
Cascades for much of Tuesday and Tuesday night.

Models suggest the trailing 850mb baroclinic zone and low level cold
front will stall out across the southern half of our CWA Tuesday
night, which will likely keep valley rain and high elevation snow
continuing especially towards Lane, Lincoln, Benton and Linn
Counties. Modest zonal flow will then hold this baroclinic zone more
or less over the CWA Wednesday and Wednesday night. Additional weak
shortwave troughs that are likely not well resolved by the models at
this point will likely cause this band to waver north or south from
time to time, but overall it looks fairly wet across the CWA during
this time.

A more distinct shortwave trough currently out near 30N and 165W
(i.e. well south of the Aleutians) will tap into deeper tropical
moisture as it moves towards the region Wednesday and Thursday.
Models suggest a weak surface low pressure will develop and move
northeastward across the northeast Pacific. This will likely
reinvigorate the stalled front over the area and produce a period of
steadier valley rain and mountain snow Thursday and Thursday night.
Given this will be coming on the heels of several days of wet
weather and a record wet February, and the NAEFS suggests IVT values
peak out around 500 kg/ms across the area, could see some minor
flooding issues crop up later Thursday or Friday. This is despite
the fact that this storm system isn't really all that impressive
with NAEFS return intervals suggesting similar IVT values occur
about once a year or once every other year in March. /Neuman

.LONG TERM...Thursday night through Monday...The models say a cold
front from a rather strong low will sweep through southwest
Washington and northwest oregon Thursday night with pretty good
rains, mountains snows, and coastal wind. The models vary some after
that, but indicate as a whole that another front will move through
around Saturday with another about Monday. The models are backing
away from being very cold next weekend, with conditions still below
normal but much closer to seasonal normals than we have seen
recently. Tolleson

&&

.AVIATION...A showery pattern continues this afternoon. There was
quite a lot of MVFR across the region over the past few hrs, but
conditions now trending toward mostly VFR as showers become
increasingly confined to the higher terrain. Expect lowlands
showers to taper off further this evening, with conditions
becoming widespread VFR. A warm front approaching overnight will
bring increasing steady rain and MVFR/IFR conditions on Tue
morning. Expect mainly VFR through around 12Z Tue, but conditions
should deteriorate considerably between 12Z and 18Z and remain
lower through the rest of the day. A surface low is expected to
move onshore along the north Oregon coast during the afternoon
hours. This will bring gusty southwesterly winds to KONP, with
gusts as high as 40 to 50 kt possible in the afternoon. KAST is
currently expected to be just north of the main wind impacts, but
a shift north in the low track would bring strong winds to KAST
as well.

KPDX AND APPROACHES...Scattered showers continue through this
afternoon. Expect predominantly VFR conditions during this time,
with occasional MVFR in heavier showers. Showers taper off this
evening, and expect conditions to remain VFR through most of the
night. A warm front will spread increasing rain and MVFR/IFR
conditions in between 12Z-18Z Tue. Pyle

&&

.MARINE...W-SW winds 15 to 20 kt continue through this evening
with weak high pres over the waters. A low pres system is
beginning to form around 42N/145W this afternoon. The low will
strengthen as it approaches overnight, and is currently expected
to move onshore along the north Oregon coast as around a 1008 mb
low. There has been some considerably uncertainty on the exact
track of the low over the past couple of days, but the latest
couple of model cycles seem to be zeroing in on a landfall
somewhere between Tillamook and the mouth of the Columbia. The
exact track has a very significant impact on this forecast, as
strong southerly winds will occur on the south side of the low,
with very little wind to the north. The focus of the strongest
winds continues to look like it will be over the central OR
waters, but the current expected low track would also clip
southern portions of PZZ250/270 with the stronger winds as well.
Have issued a gale warning for all of the coastal waters, but the
main impacts should be along the Oregon coast waters, with
wind less than 20 kt likely over the Washington waters. Although
the strength of the low is not all that impressive, the model
wind fields suggest that this storm will pack high-end gales. The
last couple of runs of the GFS have shown boundary layer winds of
55 to 60 kt. This is quite a bit higher than the other models are
showing, so will not buy into this solution. However, would not
be surprised if isolated storm force winds are observed.

Seas will remain in the 7 to 9 ft range through tonight. The
strong southerly winds tomorrow will push seas back into the low
to mid teens for much of the Oregon coastal waters, with seas
potentially not reaching 10 ft over the Washington waters. The
seas will be primarily wind wave driven with short periods, so
they will drop off rather quickly once the winds die down Tue
night.

Winds and seas decrease considerably Tue night. A frontal
boundary will remain stalled over the waters through the rest of
the week. Expect a fairly quiet period from Tue night through
early Thu. Then another low will form along the boundary and
approach the waters late Thu or Fri. There is considerable
uncertainty on the timing and track of this system, but it has
the potential to bring another round of significant winds and
seas. Pyle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 4 AM PST Wednesday for Northern
     Oregon Cascades.

     Winter Storm Warning until 10 AM PST Tuesday for Northern
     Oregon Cascade Foothills.

     Winter Storm Warning until 4 AM PST Tuesday for Cascade
     Foothills in Lane County.

     Winter Storm Warning until 10 PM PST Tuesday for Cascades in
     Lane County.

     Winter Weather Advisory until 6 PM PST this evening for Central
     Coast Range of Western Oregon.

     High Wind Watch from Tuesday afternoon through Tuesday evening
     for Central Coast Range of Western Oregon-Coast Range of
     Northwest Oregon.

     Winter Weather Advisory until 7 AM PST Tuesday for Coast Range
     of Northwest Oregon.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for Central Oregon Coast-North Oregon Coast.

WA...Winter Storm Warning until 4 AM PST Wednesday for South
     Washington Cascades.

     Winter Storm Warning until 10 AM PST Tuesday for South
     Washington Cascade Foothills.

     Winter Weather Advisory until 7 AM PST Tuesday for Willapa
     Hills.

PZ...Gale Warning from 7 AM to 7 PM PST Tuesday for Coastal Waters
     from Cape Shoalwater WA to Florence OR out 60 nm.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Mar 6, 4:39 PM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
439 PM PST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     WATER SPOUT      LINCOLN CITY            44.97N 124.01W
03/05/2017                   LINCOLN            OR   TRAINED SPOTTER

            WATERSPOUT OBSERVED OFFSHORE OF LINCOLN CITY. VERIFIED BY
            PHOTO.

&&

TJENSEN
Local storm report, Mar 6, 5:20 PM PST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
520 PM PST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HEAVY SNOW       CORVALLIS               44.57N 123.28W
03/06/2017  U4.0 INCH        BENTON             OR   PUBLIC

            ELEVATION 400 FEET IN TIMBERHILL AREA.

0800 AM     HEAVY SNOW       1 ESE INDEPENDENCE      44.85N 123.18W
03/06/2017  M6.0 INCH        POLK               OR   TRAINED SPOTTER

            ELEVATION 500 FT.

0800 AM     HEAVY SNOW       1 ESE INDEPENDENCE      44.85N 123.18W
03/06/2017  M4.0 INCH        POLK               OR   TRAINED SPOTTER

            ELEVATION 426 FT.

0805 AM     HEAVY SNOW       WELCHES                 45.33N 121.97W
03/06/2017  U11.0 INCH       CLACKAMAS          OR   PUBLIC

            ELEVATION 1350 FT. ACCUMULATION OVER 9 HOURS.

0840 AM     HEAVY SNOW       1 ESE WELCHES           45.33N 121.95W
03/06/2017  M7.5 INCH        CLACKAMAS          OR   TRAINED SPOTTER

            ELEVATION 1325 FT.

1043 AM     HEAVY SNOW       5 N CORVALLIS           44.64N 123.26W
03/06/2017  E11.0 INCH       BENTON             OR   TRAINED SPOTTER

            ACCUMULATION OVER 18 HOURS, MOSTLY FROM OVERNIGHT.
            ELEVATION 900 FEET.

&&

TJENSEN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:26 PM PSTHigh Wind WarningPQR20 hr

Nearby

Storm Warnings in Oregon, 2017Every storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.